Advertisement

Annali di Matematica Pura ed Applicata

, Volume 105, Issue 1, pp 121–139 | Cite as

Generic 2-surfaces and 2-2 foliations in general relativity

  • P. F. J. Dhooghe
Article
  • 23 Downloads

Summary

Special points of spacelike and timelike 2-surfaces are defined by means of algebraic relations between the second order invariants of their immersion. Generic immersions are then defined and by means of direction fields constructed over the surface, the least number of such points is related to global properties of the surface. Moreover it is proved that every compact spacelike 2-surface has at least one point where the normal curvature is zero. Consequences are drawn for generic 2-spheres and trapped surfaces. The theorems are generalised to 2-2 foliations and fibrations.

Keywords

General Relativity Special Point Global Property Direction Field Normal Curvature 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.

References

  1. [1]
    E. A. Feldman,Geometry of immersions, Trans. Am. Math. Soc.,120 (1965), pp. 185–224;125 (1966), pp. 181–315.CrossRefzbMATHGoogle Scholar
  2. [2]
    J. A. Little,On singularities of submanifolds of higher dimensional Euclidean spaces, Ann. Mat. Pura ed Applicata, ser. 4,83 (1969), pp. 261–336.CrossRefzbMATHMathSciNetGoogle Scholar
  3. [3]
    E. Newman -R. Penrose,Gravitational radiation, J. Math. Phys.,3, no. 3 (1962).Google Scholar
  4. [4]
    W. Ambrose -R. S. Palais -I. M. Singer,Sprays, An. Acad. Bras. de Ciên.,32, no. 2 (1960).Google Scholar
  5. [5]
    S. S. Chern,Pseudo-Riemannian geometry, An. Acad. Bras. de Ciên.,35 (1963), p. 17.zbMATHMathSciNetGoogle Scholar
  6. [6]
    C. L. E. Moore -E. B. Wilson,Differential geometry of two dimensional surfaces in hyperspaces, Proc. Am. Ac. of Arts and Sc.,52 (1916), p. 267.Google Scholar
  7. [7]
    S. Kobayashi - K. Nomizu,Foundations of Differential Geometry, vol. II, Interscience Publ. (1969).Google Scholar

Copyright information

© Fondazione Annali di Matematica Pura ed Applicata 1975

Authors and Affiliations

  • P. F. J. Dhooghe

There are no affiliations available

Personalised recommendations